You have probably encountered hives before on yourself, a friend, or a family member. Hives are large, red, raised papules or bumps that appear on the skin. They have a tendency to come and go. They move around. They are often quite itchy. Occasionally, hives are accompanied by swelling of a body partÂ—often the tops of feet, backs of hands, and the face.Â
Hives are an allergic reaction and are caused by the release of histamine from white blood cells called mast cells. We see hives often in young children. Many times we never discover the cause of the hives. We call this idiopathic, meaning Â“of unknown cause.Â”
Viruses can cause hives in young children and are probably the most frequent cause of hives in kids. Antibiotics can cause an allergic response in children. Sometimes a child will break out in hives immediately after a dose of the antibiotic, and sometimes he will break out after he has been taking the antibiotic for several days. Parents will sometimes say, Â“He has never been allergic to this before.Â” An allergic reaction is the bodyÂ’s way of responding to a substance to which it has built up proteins called antibodies. It may take several exposures to a certain drug before there are enough antibodies to provoke a response.
Certain foods can also cause hives. Nut products, dairy, wheat, citrus, strawberries, and eggs are often the culprit. Food coloring also can cause an allergic reaction. Environmental agents such as cat dander, dust, tree pollen, and grasses are more likely to cause nasal problems and sometimes wheezing, but hives can result too.Â What to Do about Hives
If your child has hives, you should contact your pediatrician, who will want to take a good history of what your child has been up to lately, do a physical exam, and come up with a plan of action. Usually, the treatment is to remove the cause of the hives, if it is known, plus Benadryl, an antihistamine. If a drug has caused hives, it should be noted in your childÂ’s medical chart as a drug allergy, and he should not receive the drug again unless cleared by a physician.
Â What if you are not sure if a drug caused the allergic reaction? There are skin tests for drugs such as penicillin that can be administered by an allergist in a controlled setting. Your child may not have a drug allergy (the hives could have been caused by a virus) or he may outgrow the allergy with time. The testing should be done in a medical setting, as the child may have a more serious reaction that includes breathing problems.Â
Even after Benadryl is started, it may take some time for the allergic reaction to stop, so you may have to wait several days for the hives to disappear.
Do you have any hive stories? How long did it take for the hives to go away?
Dr. Victoria McEvoy graduated from Harvard Medical School in 1975 and is currently an Assistant Professor of Pediatrics at HMS. She is the Medical Director and Chief of Pediatrics at Mass General West Medical Group. She has practiced pediatrics for almost thirty years. She has been married to Earl for thirty six years and raised four children. She currently enjoys writing, traveling, reading, almost all sports, and spending time with her two grandsons.Family Health Guide
To take advantage of the latest medical advances, and to deal with the often-confusing world of health care, you need information that is clear, accurate, easily understandable, and accessible. The Harvard Medical School Family Health Guide brings you the information you need to keep your and your family healthy and to cope with illness when it does strike. 170 faculty members of Harvard Medical School, physicians who care for patients every day, developed this comprehensive guide.
This content is not intended to substitute for personalized medical advice, diagnosis, or treatment from your healthcare provider. Read our full disclaimer.